Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue again
Oct 10, 2006

Have been dealing with severe fatigue for nearly three years since beginning haart treatment. My specialist thinks it is the sustiva that causes the fatigue, but my own research points to the trizivir and a possible hyper-sensitivity syndrome. I also suffer from depression and when I discuss how I feel with my doctors they are quick to prescribe an anti-depressant. Have tried several anti-depressants and they all seem to amplify the fatigue. Have suffered from depression for many more years than I have been infected, but never experienced this kind of general malaise everyday until I began haart meds. Quality of life has become very poor and I am often suicidal because of how I feel. Need help finding the cause and treating the problem before I just give up.

Response from Dr. Frascino

Hello,

There are many potential causes of HIV-related fatigue and often several underlying causes may be working in tandem to drain your energy battery. The best approach to regaining your vim and vigor is to identify all the underlying contributing conditions and then specifically treat each one individually. Certainly many HIV meds can have fatigue as a side effect. Depression, as I'm sure you are aware, is also associated with fatigue among many other symptoms. Obviously your quality of life is suffering and something needs to be done. Here's what I recommend:

1. Read through the archives and familiarize yourself with all the common causes of HIV-associated fatigue (anemia, hormonal imbalance, unrecognized infection, etc.). Make a detailed list of these and advise your HIV specialist you want to discuss each one individually.

2. You know you've had trouble with the blues for many years. Certainly this could be at least a contributing factor. Rather than just getting another prescription for yet another antidepressant, I'd suggest you ask your HIV specialist for a referral to an HIV-knowledgeable psychiatrist. This is certainly warranted in light of your suicidal thoughts and failure on several antidepressants. A psychiatrist will be able to ascertain the severity of your depression and how much it may be contributing to your overall fatigue. They are also the most knowledgeable specialists for juggling antidepressants and their side effects to improve your quality of life.

Don't give up. Just refocus your efforts to get the help you need, OK? Things can and will get better.

Good luck.

Dr. Bob


Previous
Low Hemoglobin
Next
Caffeinne: good for Fatigue, bad for Neuropathy?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement